The online version of this article (https://doi.org/10.1186/s13601-017-0188-1) contains supplementary material, which is available to authorized users.
Stevens–Johnson syndrome/toxic epidermal necrolysis (SJS/TEN) and erythema multiforme (EM) are immunologically-mediated dermatological disorders commonly triggered by drug exposure and/or other external agents. We aimed to characterise SJS/TEN- and EM-drug-related hospitalisations in a nationwide administrative database, focusing on demographic and clinical characteristics, and in the most frequently implicated drug classes.
We analysed all drug-related hospitalisations with associated diagnosis of SJS/TEN or EM in Portuguese hospitals between 2009 and 2014. We compared gender, age, comorbidities, length of stay, and in-hospital mortality and estimated the number of episodes per million packages sold of drug classes. Predictors of in-hospital mortality were investigated in both conditions by logistic regression.
There were 132 SJS/TEN-related and 122 EM-related hospitalisations. Incidence and in-hospital mortality of SJS/TEN episodes (24.2%) were consistent with previous studies. HIV co-infection was more common among SJS/TEN hospitalisations (9 vs. 2% with EM; P = 0.009). Liver disease, advanced age, and a TEN diagnosis, were significantly associated with higher risk of mortality in patients with SJS/TEN. The highest numbers of SJS/TEN and EM episodes per million drug packages sold were observed for antivirals (8.7 and 1.5, respectively), antineoplastic/immunosuppressive drugs (5.6 and 3.9, respectively) and hypouricaemic drugs (5.0 and 2.4, respectively).
SJS/TEN in-hospital mortality is high, and its risk factors include advanced age, liver disease, and TEN diagnosis. The drug classes most frequently associated with these conditions include antivirals, hypouricaemic drugs and antineoplastic/immunosuppressive drugs. Administrative databases seem useful in the study of SJS/TEN drug-related hospitalisations, yielding results consistent with previous studies and on a nationwide basis.
Wheatley LM, Plaut M, Schwaninger JM, Banerji A, Castells M, Finkelman FD, et al. Report from the National Institute of Allergy and Infectious Diseases workshop on drug allergy. J Allergy Clin Immunol. 2015;136(262–71):e2.
Auquier-Dunant A, Mockenhaupt M, Naldi L, Correia O, Schroder W, Roujeau JC, et al. Correlations between clinical patterns and causes of erythema multiforme majus, Stevens–Johnson syndrome, and toxic epidermal necrolysis: results of an international prospective study. Arch Dermatol. 2002;138:1019–24. CrossRefPubMed
Watanabe R, Watanabe H, Sotozono C, Kokaze A, Iijima M. Critical factors differentiating erythema multiforme majus from Stevens–Johnson syndrome (SJS)/toxic epidermal necrolysis (TEN). Eur J Dermatol. 2011;21:889–94. PubMed
Diphoorn J, Cazzaniga S, Gamba C, Schroeder J, Citterio A, Rivolta AL, et al. Incidence, causative factors and mortality rates of Stevens–Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) in northern Italy: data from the REACT registry. Pharmacoepidemiol Drug Saf. 2016;25:196–203. CrossRefPubMed
Mateus C. Portugal. Results of 25 years of experience with DRGs. In: Busse R, World Health Organization, Regional Office for Europe, EuroDRG (Project), , editors. Diagnosis-related groups in Europe: moving towards transparency, efficiency and quality in hospitals. Berkshire: McGraw-Hill Open University Press; 2011.
Instituto Nacional de Estatística (Portuguese Institute of Statistics). https://www.ine.pt/. Accessed 26 Mar 2016.
Gao W, Tiwary A, McGann A, Rajmane R. Chronic infection with hepatitis C as a risk factor for toxic epidermal necrolysis in a cirrhotic patient with streptococcus pneumoniae bacteremia. Chest. 2011;140(4_MeetingAbstracts):124A. CrossRef
INFARMED—Autoridade Nacional do Medicamento e Produtos de Saúde I.P. Estatística do Medicamento 2010 (Medicines Statistic 2010). http://www.infarmed.pt/portal/page/portal/INFARMED/MONITORIZACAO_DO_MERCADO/OBSERVATORIO/ESTATISTICA_DO_MEDICAMENTO/ESTATISTICA_DO_MEDICAMENTO_ANTERIORES/EstMed-2010_0.pdf. Accessed 26 Mar 2016.
INFARMED—Autoridade Nacional do Medicamento e Produtos de Saúde I.P. Estatística do Medicamento 2011 (Medicines Statistic 2011). http://www.infarmed.pt/portal/page/portal/INFARMED/PUBLICACOES/TEMATICOS/ESTATISTICA_MEDICAMENTO/EstMed-2011.pdf. Accessed 26 Mar 2016.
INFARMED—Autoridade Nacional do Medicamento e Produtos de Saúde I.P. Estatística do Medicamento 2012 (Medicines Statistic 2012). http://www.infarmed.pt/portal/page/portal/INFARMED/MONITORIZACAO_DO_MERCADO/OBSERVATORIO/ESTATISTICA_DO_MEDICAMENTO/ESTATISTICA_DO_MEDICAMENTO_ANTERIORES/EstMed-2012.pdf. Accessed 26 Mar 2016.
INFARMED—Autoridade Nacional do Medicamento e Produtos de Saúde I.P. Estatística do Medicamento 2013 (Medicines Statistic 2013). http://www.infarmed.pt/portal/page/portal/INFARMED/MONITORIZACAO_DO_MERCADO/OBSERVATORIO/ESTATISTICA_DO_MEDICAMENTO/ESTATISTICA_DO_MEDICAMENTO_ANTERIORES/Estat_Medic_2013_0.pdf. Accessed 26 Mar 2016.
INFARMED—Autoridade Nacional do Medicamento e Produtos de Saúde I.P. Estatística do Medicamento e Produtos de Saúde 2014 (Medicine and Healthcare Products Statistics 2014). http://www.infarmed.pt/portal/page/portal/INFARMED/MONITORIZACAO_DO_MERCADO/OBSERVATORIO/ESTATISTICA_DO_MEDICAMENTO/Estat_Medic_2014_final_13%2011%202015.pdf. Accessed 26 Mar 2016.
Hsu DY, Brieva J, Silverberg NB, Paller AS, Silverberg JI. Pediatric Stevens–Johnson syndrome and toxic epidermal necrolysis in the United States. J Am Acad Dermatol. 2017;76(811–7):e4.
Schneider G, Kachroo S, Jones N, Crean S, Rotella P, Avetisyan R, et al. A systematic review of validated methods for identifying erythema multiforme major/minor/not otherwise specified, Stevens–Johnson Syndrome, or toxic epidermal necrolysis using administrative and claims data. Pharmacoepidemiol Drug Saf. 2012;21(Suppl 1):236–9. CrossRefPubMed
Laurinaviciene R, Sandholdt LH, Bygum A. Drug-induced cutaneous lupus erythematosus: 88 new cases. Eur J Dermatol. 2017;27:28–33. PubMed
World Health Organization. ICD-10 Version 2016. http://apps.who.int/classifications/icd10/browse/2016/en. Accessed 29 Aug 2016.
World Health Organization. ICD-11 Beta Draft (Last uptadte 2017 November 25). https://icd.who.int/dev11/l-m/en. Acessed 26 Nov 2017.
- Stevens–Johnson syndrome/toxic epidermal necrolysis and erythema multiforme drug-related hospitalisations in a national administrative database
- BioMed Central
Neu im Fachgebiet HNO
Mail Icon II